Percocet Withdrawal Symptoms

Percocet withdrawal symptoms can occur in anyone that has been using the medication for a long period of time. Those using Percocet will need to wean themselves off their medication in order to limit the negative side effects that may follow.

Percocet is a narcotic pain reliever that is used to treat moderate or severe long term pain, though in some cases it is prescribed for short term use. Percocet contains acetaminophen and oxycodone at strong levels. It is intended to be consumed orally, but some may abuse this medication by snorting or injecting it. In concentrated doses oxycodone can act similarly to heroin, making it very addictive. When the patient attempts to stop using this drug suddenly it can result in withdrawal effects and cravings for the drug that can be difficult to manage.

Percocet Withdrawal Symptoms

The severity of Percocet withdrawal symptoms will vary based on how long the person has been using the substance and how much they are used to ingesting daily. Anyone taking Percocet four times daily for more than a few weeks is at risk for developing these withdrawal symptoms. Typical side effects of Percocet withdrawal include yawning when you are not bored or tired, watery eyes and nose, excess salivation, temperature regulation issues, restlessness or irritability, a lack of ability to relax or sit still, tremors, muscle aches, anxiety which includes raised blood pressure and heart rate, nausea, vomiting, diarrhea and depression.

How Long do Percocet Withdrawal Symptoms Last?

Symptoms of withdrawal can start as early as 12-24 hours after you have stopped taking the medication. These symptoms will peak around 2-3 days after you stop taking your medication, but can last for as long as a week. Those who have suffered from addiction problems in the past may find that the physical dependence can become a lifelong battle, particularly if the patient frequently gives in to the urge to start using the drug again without medical necessity. These types of addicts are often referred to as being in remission or recovering from their addiction, but are rarely considered to be completely cured.

Treating Percocet Withdrawal Symptoms

Anyone who will be using Percocet for a long period of time will need to be weaned off the drug to help prevent side effects from occurring.

  • Step-down program - Your doctor will work with you to create a plan that will help minimize your risk of symptoms as you teach your body to function without a narcotic in your system. This typically involves slowly lowering the dose you take each day until you can finally stop using Percocet all together. If you have been taking Percocet for a long period of time or you have been taking Percocet recreationally it may be difficult to wean yourself off of the substance. Let your doctor know if you begin to experience withdrawal symptoms or cravings so that you can adjust your step-down program to meet your needs more effectively.
  • Detox program - Those currently experiencing withdrawal will need to go through a detox program to help wean their body off of the drug. This will work very similarly to the step-down program but will be given with stricter guidelines to help those struggling with an addiction. Patients having trouble may be asked to work closely with a physician or rehab facility so that abstinence from Percocet can be guaranteed. As more severe side effects such as insomnia or diarrhea occur, your doctor may prescribe you other medications to help you manage these symptoms more effectively.
  • Emergency detox therapy - In the case that someone overdoses from using Percocet, they will need to undergo emergency detox therapy. First, an opioid will be injected into the blood stream to counteract the effects of the medication. In many cases a Percocet overdose can be fatal so it is important to contact emergency medical services to get this treatment as quickly as possible if you or someone you know appears to be suffering from an overdose. The acetaminophen in the Percocet can cause damage to the liver, resulting in liver poisoning which will cause permanent damage if it is not controlled quickly. Once the patient is stabilized, abstinence training can begin.
  • Education and counseling - It is standard procedure to provide patients that have overdosed on Percocet or similar medications with basic therapy and education about the product to help prevent future incidents. The initial counseling that patients receive will be tailored to match the drug that was used and the circumstances that led to the overdose. In many cases this will involve teaching patients the proper way to consume their medication, but more rigorous therapy is available for those that appear to be addicted to the substance. As this therapy continues, doctors will evaluate whether or not a substance abuse problem appears to be present. In these cases, patients will be instructed to join an additional therapy group once they are discharged.
  • Group therapy - This is frequently encouraged for those that have had issues with controlled substance abuse. Groups such as Narcotics Anonymous help people find support to kick their habit, and provide resources to help manage cravings or withdrawal symptoms that may occur after throughout the rehabilitation process.
  • Behavior modification therapy - This therapy is also commonly prescribed for those that have suffered from Percocet abuse. This will teach the patient strategies that will help them avoid destructive behaviors in the future. This will also help address any underlying causes such as depression that may be contributing to the urge to use narcotic medication like Percocet for non-medical reasons. Behavior modification therapy can last for a few weeks to several months depending on the patient's needs.

Similar Topics:


Current time: 11/29/2014 01:02:43 am (America/New_York) Memory usage: 6905.41KB